Health

Opioid overdose reversal drug to be given out free in new statewide initiative

More than 350 Iowa pharmacies to participate in Free Narcan Access Day

Bottles of prescription painkiller OxyContin, 40mg pills, made by Purdue Pharma L.D. sit on a shelf at a local pharmacy, in Provo, Utah. (Reuters)
Bottles of prescription painkiller OxyContin, 40mg pills, made by Purdue Pharma L.D. sit on a shelf at a local pharmacy, in Provo, Utah. (Reuters)

Thousands of free doses of an opioid overdose-reversal drug will be available to Iowans on Friday in a new initiative by state public health officials to combat the nationwide opioid epidemic.

During Free Narcan Access Day, approximately 2,000 two-pack Narcan kits will be handed out at more than 350 participating pharmacies across the state. Along with some smaller stores in the Corridor, participating chains will include Hy-Vee, Sam’s Club, Walgreens and Walmart.

Narcan, the brand name of a naloxone drug produced by Adapt Pharma, is a nasal spray used to block the effects of a heroin or other narcotic drugs. It has been used on individuals experiencing an overdose to buy emergency responders time to treat them.

Participating pharmacies

Iowa Department of Public Health map

“The idea behind it is to get naloxone to those individuals that might not otherwise be able to afford it but could benefit from possessing it,” said Kevin Gabbert, the opioid initiatives director with the Iowa Department of Public Health coordinating the effort.

Sixty-seven deaths due to overdose occurred in Iowa in 2016, more than twice the rate in 2005, according to the Iowa Department of Public Health.

Officials hope not only to get the overdose reversal drug into the hands of those who use drugs, but also to family members and friends who may be present when an overdose occurs.

In fact, according to a 2018 study published in the Journal of Substance Abuse Treatment, the majority of instances of naloxone use nationwide was associated with those having witnessed an overdose, rather than emergency responders such as police officers or EMS.

ARTICLE CONTINUES BELOW ADVERTISEMENT

“Individuals that may experience an overdose often can’t administer to themselves,” Gabbert said. “But making those family members and friends aware that you are carrying (naloxone) with you, so in the event of a situation where they appear to be experiencing an overdose, they know that person has it on them and can administer it.”

The Iowa Department of Public Health purchased the Narcan kits using discretionary federal grants, Gabbert said.

Two-dose Narcan kits typically cost about $150 each.

The turnout of pharmacies willing to participate in Friday’s event “shows their understanding of this issue and their motivation to help Iowa address it,” Gabbert said.

Friday’s event is sponsored by the Department of Public Health, the Iowa Board of Pharmacy and the Iowa Pharmacy Association.

Gabbert said individuals can obtain the Narcan free at any participating pharmacy, but the supply is limited and will be handed out on a first-come, first-served basis.

Iowans seeking to obtain a Narcan kit will have to fill out a brief eligibility assessment. But they will not be asked to give any identifying information about themselves, Gabbert said.

They also will receive brief instructions on how to administer Narcan. That can be done by placing the receptacle into the individual’s nose and pushing the plunger.

Even if Narcan is used on an individual, Gabbert said it’s important still to call 911 for emergency medical services. The reversal drug is only temporary, and he said “the length of the effects of the opioid medication they are taking will often last longer than the effects of the naloxone.”

l Comments: (319) 368-8536; michaela.ramm@thegazette.com

Know the symptoms

These are the symptoms of a drug overdose, according to the Iowa Department of Public Health:

l Slow breathing — less than one breath every five seconds — or no breathing

l Vomiting

l Pale and clammy face

l Blue lips, fingernails or toenails

l Slow, erratic or no pulse

l Snoring or gurgling noise while asleep

ARTICLE CONTINUES BELOW ADVERTISEMENT

Thank you for signing up for our e-newsletter!

You should start receiving the e-newsletters within a couple days.

l No response when you yell the person’s name or rub the middle of their chest with your knuckles, called a sternum rub.

If someone is experiencing an opioid overdose, call 911 immediately and, if available, administer a opioid overdose reversal drug.

Give us feedback

We value your trust and work hard to provide fair, accurate coverage. If you have found an error or omission in our reporting, tell us here.

Or if you have a story idea we should look into? Tell us here.

CONTINUE READING

Give us feedback

We value your trust and work hard to provide fair, accurate coverage. If you have found an error or omission in our reporting, tell us here.

Or if you have a story idea we should look into? Tell us here.